Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

October 15, 2021Sequatchie County, Tennessee

NWS Morristown, TN issued this special weather statement at Oct 15, 2021, 7:57 PM CDT for Sequatchie County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 7:57 PM CDT (00:57 UTC)
Expired
Oct 15, 2021, 8:45 PM CDT
In force
48 min
Issued by
NWS Morristown, TN
Hail
0.00 in
Wind
40

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS84 KMRX 160057
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
757 PM CDT Fri Oct 15 2021
 
TNZ081-098-160145-
Sequatchie TN-Marion TN-
757 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of Sequatchie and
northern Marion Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 13 miles north of Jasper, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Dunlap, Whitwell, Monteagle, Powells Crossroads, Cartwright, Lone
Oak, Fiery Gizzard State Park, Foster Falls State Park, Griffith
Creek and Chimneys State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8583 3521 8575 3524 8569 3529 8571
      3529 8569 3532 8556 3538 8549 3539 8550
      3541 8549 3541 8551 3543 8552 3548 8539
      3537 8524 3534 8523 3518 8536 3516 8581
TIME...MOT...LOC 0057Z 250DEG 25KT 3525 8570 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Oct 15, 6:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 15, 6:46 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
746 PM EDT Fri Oct 15 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Today through Tomorrow)

Key Message:

1. Warm temperatures today with chances for thunderstorms ahead of
the front

2. Front moves through overnight and cooler weather expected behind
the front.

Discussion:

Currently a few isolated showers along the Cumberland Plateau that
are leftover from this morning's convection further west across
Middle TN and AL. A front is moving into Western TN driven by a mid
level trough and a surface low that is pushing through the Great
Lakes Region. Ahead of this front, expect shower and thunderstorm
chances to increase this afternoon with good daytime heating of the
atmosphere allowing for moderate destabilization. Expect to see an
increase in convective activity west of the forecast area across AL
up through Central KY this afternoon. This convection ahead of the
main front should then move eastward this afternoon/evening into
Cumberland Plateau and eastern TN Valley. This will be the period
with the highest chances to see thunderstorms, and can't completely
rule out a strong to possibly severe storm. Forecast soundings and
Mesoanalysis continues to indicate moderate instabilty of up to
around 1000 J/KG of MUCAPE along the Plateau in the afternoon if
these storms are able to tap into the near surface environment.
There could be enough heating to tap into this environment this
afternoon, but think the better chances for more outspread
convection will come in the evening/tonight once the front gets
closer, and the low level jet increases in strength. Along the
Plateau and just to the east of it will be the highest risk in our
area to see a strong to possibly severe storm, with straight-line
winds being the main concern. Can't completely rule out a rotating
storm moving into our area from Middle TN, but think the chances of
this are low.

Expect the actual front to move through overnight, between midnight
and sunrise, and it should be east of the mountains shortly after
sunrise. Rain along the front will be the most likely time people
actually see precipitation over the next 24 hours, with most places
receiving less than 0.50 inches of rain, but a few isolated
locations could pick up closer to an inch. Instability looks much
less impressive overnight, but there will still be enough to warrant
mention of an occasional rumble of thunder overnight.

Behind the front on Saturday much cooler and more fall-like weather
is expected as skies clear out with the drier air behind the front.
Temperatures probably won't even reach 70 on Saturday, and overall
expect highs to be about 15-20 degrees cooler than on Friday.

ABM

.LONG TERM...(Saturday Night through Friday)...

Key Messages:

1. Dry through the remainder of the weekend and much of next week
with a gradual moderation of temperature back to normal levels by
midweek.

2. Next chance of rain looks to be late next week with another
frontal passage.

Discussion:

Guidance continues to remain in good agreement through the extended
period with much drier air in place and a slight moderation in
temperatures. A building ridge across the plains will push the mid
level trough eastward Sunday and Monday. Surface ridging underneath
height rises will bring much cooler temperatures and dry conditions
to the area. Temperatures Saturday night and Sunday will remain near
to below average.

The beginning of next week, a cutoff low digs from the Pacific
northwest amplifying the upper level pattern with a ridge extending
from the southeast toward the Midwest. This pattern will continue to
favor dry conditions and near normal temperatures through Wednesday.
On Thursday, the cutoff low lifts into the Great Lakes and become
absorbed into the northern stream jet. An associated area of low
pressure tracks from the northern plains toward the Great lakes
during this period with a trailing cold front extending across the
Ohio and Tennessee valley. It seems probable that rain showers will
be found ahead of this front sometime late Thursday and continuing
into early Friday. Another drop in temperatures will be found behind
this front heading into the weekend.

Diegan

&&

.AVIATION...
00Z TAF DISCUSSION.

Widely scattered showers and a possible thunderstorm this evening
southeast TN near KCHA then more widespread showers late tonight
and Saturday morning. Will have VCTS at KCHA for a few hours Later
tonight. Late tonight MVFR conditions spread northeast from KCHA
at around 10 to 12Z and improving to VFR by around 18Z at all
sites. Could see some reduced visibilities Saturday morning too.
behind cold front Saturday afternoon Gusty NW winds at KTRI about
18Z

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Oct 15, 2:07 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Fri Oct 15 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
307 PM EDT Fri Oct 15 2021 /207 PM CDT Fri Oct 15 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms will develop across Middle Tennesee into
the Cumberland Plateau this afternoon and evening. A few of these
storms could become strong to severe with straight-line winds up
to 60 MPH being the main weather hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Oct 15, 7:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
757 PM CDT Fri Oct 15 2021

TNZ081-098-160145-
Sequatchie TN-Marion TN-
757 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of Sequatchie and
northern Marion Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 13 miles north of Jasper, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap, Whitwell, Monteagle, Powells Crossroads, Cartwright, Lone
Oak, Fiery Gizzard State Park, Foster Falls State Park, Griffith
Creek and Chimneys State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8583 3521 8575 3524 8569 3529 8571
      3529 8569 3532 8556 3538 8549 3539 8550
      3541 8549 3541 8551 3543 8552 3548 8539
      3537 8524 3534 8523 3518 8536 3516 8581
TIME...MOT...LOC 0057Z 250DEG 25KT 3525 8570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:35 PM CDTSpecial Weather StatementMRXCampbell40 min
Oct 15, 8:58 PM CDTSpecial Weather StatementMRXSequatchie32 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.